Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Norman, OK

April 22, 2001Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 22, 2001, 7:17 PM CDT for Pontotoc County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 22, 2001, 7:17 PM CDT (00:17 UTC)
Expired
Apr 22, 2001, 8:00 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pontotoc County, OK

The radar

The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS54 KOUN 230017
SVROKC
OKC123-230100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 800 PM CDT

* AT 717 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10
  MILES SOUTH OF VANOSS...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADA AND VANOSS

HAIL UP TO THE SIZE OF NICKELS AND 60 MPH WINDS ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3470 9694 3457 9675 3474 9643 3491 9681

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:20 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 22, 3:20 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT SUN APR 22 2001

FAR W PART OF CWA IS OUT OF THE CONVECTIVE THREAT, WHILE E AND
ESPECIALLY SE ZONES WILL REMAIN IN THE MOIST AIR - AND THUS THE
SEVERE THREAT - UNTIL LL MOISTURE IS DRIVEN OUT BY THE SECONDARY
COLD FRONT LATE TONIGHT. IN BETWEEN IS SOMETHING OF A DILEMMA, AS
MODELS DEPICT THE FRONT/DRYLINE, AND THUS THE T-STORM THREAT,
LINGERING ACROSS CENTRAL ZONES INTO THIS EVENING. CURRENT SQUALL
LINE HAS MOVED OFF THE DRYLINE BASED ON LATEST MESONET ANALYSIS,
SUGGESTING SEVERAL POSSIBILITIES. STORMS COULD REDEVELOP ALONG OR
AHEAD OF THE SURFACE DRYLINE AND BEHIND THE CURRENT LINE. CURRENT LINE
COULD BECOME MORE BROKEN, WHICH WOULD INCREASE THE TORNADO THREAT.
AND WE STILL THINK THERE IS POTENTIAL FOR NEW STORMS TO GO UP AHEAD
OF THE LINE, ESPECIALLY IN S AND SE PARTS OF THE AREA. THERE MAY BE
SOME LAST-MINUTE REVISIONS TO THE 1ST-PERIOD FORECAST, DEPENDING ON
HOW THINGS EVOLVE OVER THE NEXT HOUR OR SO. BUT CURRENT PLAN IS TO
KEEP LIKELY POPS NEAR AND E OF I-35 THIS EVENING, LEAVE THE W DRY,
AND HAVE A SUBSTANTIAL POP GRADIENT IN BETWEEN.

STRONG WINDS CONTINUE IN THE S FLOW AHEAD OF THE STORMS, AND IN THE
SW FLOW BEHIND IT. WIND ADVISORY WILL BE CONTINUED THIS EVENING FOR
ALL BUT THE SE ZONES.

LUCKILY THE PATTERN CONTINUES TO LOOK BENIGN AFTER TONIGHT, WITH
LARGE-SCALE RIDGING WORKING SLOWLY E FROM THE ROCKIES TOWARD THE
PLAINS. LOOKS MORE LIKE A LATE SUMMER PATTERN THAN MID SPRING.
CONTINUED DRY WITH A GRADUAL WARMING TREND WED THRU SUN.

FCSTID = 24
PRELIM NUMBERS...
OKC   50  66  45  73 /  70  10   0   0
HBR   48  68  42  77 /   0   0   0   0
SPS   53  70  45  76 /  40   0   0   0
GAG   43  65  36  72 /   0   0   0   0
PNC   50  64  42  72 /  70  10   0   0
DUA   57  69  47  75 /  70  10   0   0

.OUN...
OK...WIND ADVISORY THIS EVENING OKZ004>031-033>040-044-045*.
TX...WIND ADVISORY THIS EVENING TXZ083>090.

In the hours before

Local storm report, Apr 22, 2:21 PM CDT, 4 hours 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    2 E GEARY                 OK   60 MPH WIND GUST
04/22/01   CANADIAN                       REPORTED BY PUBLIC

0215 PM    BOONE                     OK   60 MPH WIND GUST
04/22/01   CADDO                          REPORTED BY PUBLIC
Local storm report, Apr 22, 3:07 PM CDT, 4 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    2 MN HENNESSEY             OK   60 MPH WIND GUST
04/22/01   KINGFISHER                     REPORTED BY PUBLIC
Local storm report, Apr 22, 4:22 PM CDT, 2 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    NORMAN                    OK   .75 INCH HAIL
04/22/01   CLEVELAND                      REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE

0402 PM    NORMAN                    OK   60 MPH WIND GUST
04/22/01   CLEVELAND                      REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE

0405 PM    5 SE NEWCASTLE            OK   WIND DAMAGE
04/22/01   MCCLAIN                        4-6 INCH TREE LIMBS DOWN
                                          REPORTED BY PUBLIC

0403 PM    NEWCASTLE                 OK   60 MPH WIND GUST
04/22/01   MCCLAIN                        REPORTED BY P.D.

0408 PM    2 W NORMAN                OK   1.75 INCH HAIL
04/22/01   CLEVELAND                      REPORTED BY HAM/SPOTTER

0410 PM    NORMAN                    OK   1.00 INCH HAIL
04/22/01   CLEVELAND                      REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE

0419 PM    2 W LINDSAY               OK   60 MPH WIND GUST
04/22/01   GARVIN                         REPORTED BY COOP OBSERVER

0420 PM    MIDWEST CITY              OK   .75 INCH HAIL
04/22/01   OKLAHOMA                       REPORTED BY HAM/SPOTTER
Special weather statement, Apr 22, 5:16 PM CDT, 2 hours 1 minute before
OKZ005-010-015-016-022-035-037-TXZ085-088-222250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT SUN APR 22 2001

...TORNADO WATCH NUMBER 170 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

IN OKLAHOMA...DEWEY...CUSTER...WASHITA...KIOWA...AND TILLMAN.

IN TEXAS...BAYLOR AND WILBARGER.

STRONG THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES AND FURTHER
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

02
Special weather statement, Apr 22, 5:57 PM CDT, 1 hour 20 minutes before
OKZ005-006-011-017-023-038-044-TXZ086-089-222330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT SUN APR 22 2001

...TORNADO WATCH NUMBER 170 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

IN OKLAHOMA...WOODS...ALFALFA...MAJOR...BLAINE...CADDO...
COMANCHE...AND COTTON.

IN TEXAS...WICHITA AND ARCHER.

SEVERE THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES AND FURTHER
SEVERE THUNDERSTORM DEVELOPMEmNT IS NOT EXPECTED.

02
Local storm report, Apr 22, 6:38 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    NORMAN                    OK   .88 INCH HAIL
04/22/01   CLEVELAND                      REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE

0435 PM    4 N LUTHER                OK   70 MPH WIND GUST
04/22/01   OKLAHOMA                       PUBLIC REPORT (E)

0435 PM    4 N LUTHER                OK   .75 INCH HAIL
04/22/01   OKLAHOMA                       PUBLIC REPORT

0445 PM    3 W TRYON                 OK   60 MPH WIND GUST
04/22/01   LINCOLN                        ESTIMATED BY EM

0445 PM    3 W TRYON                 OK   .75 INCH HAIL
04/22/01   LINCOLN                        REPORTED BY EM

0505 PM    8 E NOBLE                 OK   60 MPH WIND GUST
04/22/01   CLEVELAND                      PUBLIC REPORT (E)

0514 PM    PINK                      OK   60 MPH WIND GUST
04/22/01   POTTAWATOMIE                   PUBLIC REPORT (E)

0530 PM    AGRA                      OK   60 MPH WIND GUST
04/22/01   LINCOLN                        PUBLIC REPORT (E)

0542 PM    CUSHING                   OK   65 MPH WIND GUST
04/22/01   PAYNE                          ESTIMATED BY PD

LANE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:49 PM CDTSevere Thunderstorm WarningOUNJohnston26 min
Apr 23, 1:29 AM CDTSevere Thunderstorm WarningOUNBryan46 min
Apr 23, 2:14 AM CDTSevere Thunderstorm WarningOUNBryan46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.